Chrome 2001
.
Aetna Intelihealth InteliHealth Aetna Intelihealth Aetna Intelihealth
 
.
. .
.
Chrome 2001
Chrome 2001
InteliHealth
Ask the Doc
4464
Ask the Doc
Ask The Expert
Harvard Medical School
Image of a cadeusus
. .
General Medical Questions
.
Question : have bald spots all over my head, and am losing hair at an alarming rate. My fingernails have waves and lines in them. What could cause these problems?
.
.
.
The Trusted Source
.
.

Rebecca Campen, M.D., J.D., is an assistant professor of dermatology at Harvard Medical School. She divides her time between clinical practice of dermatology at the Massachusetts General Hospital and private practice in Savannah, Ga.

.
.
January 25, 2012
.

A: tm

Based on your description, it sounds like a condition called alopecia areata.

With alopecia areata, you lose hair, usually in circular patches on the scalp or other parts of the body with hair. Autoimmune processes are thought to play a role. . The body’s immune cells, for no known reason, suddenly attack its own hair follicles. This causes you to lose hair.

You may lose a few circles of hair (“alopecia areata”). Or you may lose all hair on your scalp (“alopecia totalis”). In the most extreme cases, you could lose all the hair on your body (“alopecia universalis”). With any type of alopecia areata, you could also see nail changes, such as wavy contours and white lines.

There is no ideal treatment for alopecia areata. Topical steroid creams or steroid injections in the affected areas can help. Doctors have tried other treatments designed to slow the body’s immune response, but with little success. Hair usually regrows, even without treatment. But cycles of hair loss often happen again.

There are many other conditions that can cause hair loss. So see your doctor if you are losing hair. He or she will examine your scalp for any problems and talk over ways to help your hair loss.

4581, 8467, 8471, 8487, 59367,
alopecia areata,hair loss,scalp,alopecia,steroid
8471

.
.
InteliHealth
.
Ask A Question
.
.
InteliHealth
Do You Have A Question?
.
. . .
.
Ask The Expert Archives
Topics
.
InteliHealth
.
InteliHealth

    Print Printer-friendly format    
   
dmtatd
dmtATD
dmtatd
126747
InteliHealth
1998-05-15
f
InteliHealth
NULL
411, 4464, 4581, 4582, 7991, 7992, 7995, 7996, 7997, 8122, 8438, 8463, 8464, 8465, 8466, 8467, 8468, 8469, 8470, 8471, 8472, 8473, 8474, 8475, 8476, 8477, 8479, 8480, 8481, 8482, 8483, 8484, 8486, 8487, 8488, 8489, 8490, 8760, 14219, 20807, 21346, 21349, 21351, 23926, 23938, 24017, 24025, 24075, 24151, 24510, 24519, 24549, 24869, 24878, 25107, 25518, 25646, 25968, 29367, 29516, 29595, 48666, 48812, 59367,
4581
.
.  
This website is certified by Health On the Net Foundation. Click to verify.
.